Alert archive / Kansas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 210, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at May 10, 2008, 12:03 PM CDT for Bourbon County, Crawford County, Kansas. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 10, 2008, 12:03 PM CDT (17:03 UTC)
- Expired
- May 10, 2008, 12:38 PM CDT
- In force
- 35 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
Counties Bourbon County, KS, Crawford County, KS
The radar
The Pleasant Hill radar (KEAX), 133 km from the middle of the area, began a volume at 17:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 7, 1:52 PM CST | Tornado Watch | SPC | 146 days |
| May 10, 11:29 AM CDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 5.1 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1161 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 115 m²/s²
- 0-3 km storm-relative helicity
- 153 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KSGF 101703 SVRSGF KSC011-037-101800- /O.NEW.KSGF.SV.W.0210.080510T1703Z-080510T1800Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 1203 PM CDT SAT MAY 10 2008 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN CRAWFORD COUNTY IN SOUTHEAST KANSAS... SOUTHEASTERN BOURBON COUNTY IN SOUTHEAST KANSAS... * UNTIL 100 PM CDT. * AT NOON CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR HEPLER...OR 11 MILES NORTHWEST OF GIRARD...MOVING NORTHEAST AT 45 MPH. THIS STORM IS CAPABLE OF PRODUCING QUARTER SIZE HAIL. * THE SEVERE THUNDERSTORM WILL BE NEAR... 8 MILES NORTHWEST OF ENGLEVALE BY 1215 PM CDT. 8 MILES NORTHWEST OF ARCADIA BY 1220 PM CDT. 7 MILES SOUTHEAST OF FORT SCOTT BY 1225 PM CDT. THE TOWNS OF FARLINGTON...HIATTVILLE...PAWNEE STATION AND GARLAND ARE ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM. THIS IS A DANGEROUS STORM CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS...IF YOU ARE IN ITS PATH SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS. A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT SATURDAY EVENING FOR SOUTHEAST KANSAS AND SOUTHWESTERN MISSOURI. LAT...LON 3777 9509 3803 9462 3758 9462 3745 9509 TIME...MOT...LOC 1703Z 243DEG 39KT 3764 9493 $$ ANGLE
2 follow-up statements
000 WWUS53 KSGF 101722 SVSSGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1222 PM CDT SAT MAY 10 2008 KSC011-037-101800- /O.CON.KSGF.SV.W.0210.000000T0000Z-080510T1800Z/ BOURBON KS-CRAWFORD KS- 1222 PM CDT SAT MAY 10 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 PM CDT FOR NORTHEASTERN CRAWFORD AND SOUTHEASTERN BOURBON COUNTIES... AT 1219 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR PAWNEE STATION...OR 9 MILES SOUTH OF FORT SCOTT...MOVING NORTHEAST AT 45 MPH. THIS STORM IS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN CRAWFORD AND SOUTHEASTERN BOURBON COUNTIES. THIS IS A DANGEROUS STORM CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS...IF YOU ARE IN ITS PATH SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS. A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT SATURDAY EVENING FOR SOUTHEAST KANSAS AND SOUTHWESTERN MISSOURI. LAT...LON 3779 9495 3803 9462 3758 9462 3752 9495 TIME...MOT...LOC 1722Z 243DEG 39KT 3773 9470 $$ ANGLE
000 WWUS53 KSGF 101738 SVSSGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1237 PM CDT SAT MAY 10 2008 KSC011-037-101747- /O.CAN.KSGF.SV.W.0210.000000T0000Z-080510T1800Z/ BOURBON KS-CRAWFORD KS- 1237 PM CDT SAT MAY 10 2008 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CRAWFORD AND SOUTHEASTERN BOURBON COUNTIES IS CANCELLED... THE STORMS HAVE CONTINUED TO WEAKEN WHILE EXITING NORTHEASTERN CRAWFORD AND SOUTHEASTERN BOURBON COUNTIES. A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT SATURDAY EVENING FOR SOUTHEAST KANSAS AND SOUTHWESTERN MISSOURI. LAT...LON 3779 9495 3803 9462 3758 9462 3752 9495 TIME...MOT...LOC 1737Z 243DEG 39KT 3781 9451 $$ ANGLE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 6:26 AM CDT, 5 hours 37 minutes earlier.
Area forecast discussion, May 10, 6:26 AM CDT, 5 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 626 AM CDT SAT MAY 10 2008 ...UPDATE TO AVIATION... .DISCUSSION... CURRENTLY SURFACE HIGH PRESSURE IS LOCATED OVER NORTHERN ILLINOIS. THIS HAS ALLOWED LIGHT WINDS ACROSS CENTRAL MISSOURI WHERE FOG HAS DEVELOPED THIS MORNING. SLIGHTLY STRONG WINDS AND HIGH CLOUDS HAS LIMITED THE FOG ACROSS THE REST OF THE CWA. THE FOG SHOULD QUICKLY BURN OFF THIS MORNING AS THE SUN RISES AND SOUTHERN WINDS INCREASE. TODAY AN UPPER LEVEL TROUGH ACROSS THE WESTERN CONUS WILL CONTINUE TO PUSH TO THE EAST. AS A RESULT SURFACE LOW THAT IS CURRENTLY LOCATED OVER COLORADO WILL GET KICKED TO THE EAST TRAILING A COLD FRONT BEHIND IT. AS THE LOW APPROACHES THE AREA...SURFACE WINDS WILL SHIFT AND INCREASE OUT OF THE SOUTH TODAY. AS A RESULT GULF MOISTURE WILL RETURN TO THE AREA...WITH DEWPOINTS INCREASING INTO THE LOWER 60S ACROSS THE SOUTHERN CWA BY THIS EVENING. THE AREA WILL INITIALLY BE FAIRLY CAPPED THIS MORNING AS WARMER TEMPERATURES WILL BE IN PLACE ALOFT. AS THE UPPER LEVEL TROUGH APPROACHES THE AREA TEMPERATURES WILL COOL ALOFT WEAKENING THE CAP. ELEVATED CONVECTION DEVELOPMENT IS POSSIBLE LATE THIS MORNING ACROSS EASTERN KANSAS IN AN AIR OF WARM AIR ADVECTION. THIS ACTIVITY WILL LIKELY AFFECT THE WESTERN HALF OF THE CWA LATE THIS MORNING/EARLY THIS AFTERNOON. THE COLD FRONT WILL PUSH INTO THE FAR WESTERN CWA LATE THIS AFTERNOON THEN ACROSS THE REST OF THE CWA THROUGH THE EVENING HOURS. THERE WILL BE MODERATE INSTABILITY OF 1000 TO 1500 J/KG OF CAPE IN PLACE ACROSS THE SOUTHERN PORTION OF THE CWA. THERE WILL ALSO BE SIGNIFICANT SHEAR IN PLACE WITH 0-6KM BULK SHEAR VALUES OVER 50KTS ACROSS THE AREA...WHICH MAKES THE DEVELOPMENT OF STRONG TO SEVERE STORMS POSSIBLE TODAY AND THIS EVENING. THE BETTER CHANCES OF SEVERE WEATHER STILL REMAIN SOUTH OF THE CWA IN CENTRAL ARKANSAS WHERE A 120KT JET STREAK WILL PUSH INTO A MORE UNSTABLE AIRMASS. HOWEVER...SEVERE WEATHER IS STILL POSSIBLE WITH THE MAIN HAZARDS BEING DAMAGING WINDS AND LARGE HAIL...MAINLY SOUTH OF HIGHWAY 60 THIS AFTERNOON AND EVENING. THE COLD FRONT SHOULD PUSH EAST OUT OF THE AREA BY MIDNIGHT. A STRONG PRESSURE GRADIENT WILL SET UP ACROSS THE AREA TONIGHT AND ON SUNDAY BEHIND THE STRONG AREA OF SURFACE LOW PRESSURE RESULTING IN WINDY CONDITIONS BOTH TONIGHT AND TOMORROW. AS THE LOW MOVES OFF TO THE EAST TONIGHT AND SUNDAY MORNING...THERE WILL BE A POSSIBILITY FOR WRAP AROUND LIGHT RAIN SHOWERS ACROSS CENTRAL MISSOURI. COOLER TEMPERATURES WILL MOVE INTO THE AREA ON SUNDAY AND SUNDAY NIGHT BEHIND THE COLD FRONT...WITH HIGHS IN THE MIDDLE 50S TO LOWER 60 AND LOWERS IN THE LOWER 40S. THE COOL DOWN WILL BE SHORT LIVED AS UPPER LEVEL RIDGING BUILDS INTO THE AREA TO START THE WORK WEEK...WITH TEMPERATURES RETURNING TO THE 70S. ANOTHER STORM SYSTEM WILL AFFECT THE AREA DURING THE MIDDLE OF NEXT WEEK. MOISTURE WILL BE SOME WHAT LIMITED ACROSS THE AREA...DUE TO THE GULF NOT FULLY RECHARGING AFTER THE COLD FRONTAL PASSAGE EXPECTED TODAY. SHOULD BE ENOUGH TO DEVELOP SOME CONVECTION BUT SHOULD LIMIT THE SEVERE POTENTIAL. WISE && .AVIATION... FOR THE 12Z TAFS...STRATUS AFFECTING MUCH OF THE AREA THIS MORNING WITH CEILINGS AT JLN/SGF FROM 500 TO 800 FEET. STRATUS LAYER IS FAIRLY THIN BASED OFF OF THE REAL-TIME 12Z SGF SOUNDING DATA SO THE STRATUS SHOULD BEGIN TO BURN OFF BY MID MORNING. EXPECTING THUNDERSTORMS TO DEVELOP AHEAD OF THE FRONT THIS AFTERNOON AT BOTH JLN/SGF BETWEEN 20Z AND 22Z AS THE CAP BEGINS TO WEAKEN. FRONT WILL MOVE THROUGH BY 00Z-02Z WITH GUSTY NORTHWEST WINDS DEVELOPING THIS EVENING. LINDENBERG && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
Hazardous weather outlook, May 10, 8:20 AM CDT, 3 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 820 AM CDT SAT MAY 10 2008 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-111100- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 820 AM CDT SAT MAY 10 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. WEATHER HAZARDS EXPECTED: THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS TO 60 MPH...HAIL TO THE SIZE OF GOLF BALLS AND ISOLATED TORNADOES. AREAS AFFECTED AND TIMING: SCATTERED THUNDERSTORMS WILL BE POSSIBLE LATE THIS MORNING AND EARLY THIS AFTERNOON. THE MAIN HAZARDS WITH THIS ACTIVITY WILL BE SMALL HAIL AND DANGEROUS CLOUD TO GROUND LIGHTNING. LATE THIS AFTERNOON...A COLD FRONT WILL PUSH INTO THE WESTERN PORTIONS OF THE OUTLOOK AREA...THEN SPREAD EAST THROUGH THE EVENING HOURS. THE PRIMARY HAZARDS NORTH OF THE INTERSTATE 44 CORRIDOR AND WEST OF HIGHWAY 65 WILL BE HAIL TO THE SIZE OF QUARTERS AND WINDS TO 60 MPH. LOCATIONS SOUTH OF INTERSTATE 44 AND EAST OF HIGHWAY 65 COULD SEE HAIL TO THE SIZE OF GOLF BALLS...WINDS TO 60 MPH AND ISOLATED TORNADOES. DISCUSSION: A STRONG UPPER LEVEL STORM SYSTEM WILL MOVE INTO THE MIDWEST AND STRENGTHEN AS IT MOVES TO THE EAST. LOW PRESSURE OVER EASTERN COLORADO WILL DEEPEN AND MOVE TO THE NORTHEAST THIS AFTERNOON AND EVENING. A STRONG COLD FRONT WILL MOVE INTO THE WESTERN PORTIONS OF THE OUTLOOK AREA LATE THIS AFTERNOON AND MOVE EAST THROUGH THE REST OF THE AREA DURING THE EVENING HOURS. AS THE LOW PRESSURE PUSHES EAST...GULF MOISTURE WILL RETURN TO THE REGION RESULTING IN MODERATE INSTABILITY. SIGNIFICANT SHEAR WILL BE IN PLACE AHEAD OF THIS STRONG STORM SYSTEM. IF STORMS CAN BECOME SURFACE BASED...TORNADOES WILL BE POSSIBLE GIVEN THE AMOUNT OF SHEAR ACROSS THE AREA. THE BEST AREAS FOR THIS TO OCCUR WILL BE SOUTH OF HIGHWAY 65 AND EAST OF THE INTERSTATE 44 CORRIDOR. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. WIND GUSTS IN EXCESS OF 30 MPH ARE EXPECTED LATE TONIGHT THROUGH SUNDAY AS A STRONG AREA OF LOW PRESSURE DEEPENS OVER THE OHIO RIVER VALLEY REGION. THUNDERSTORMS WILL BE POSSIBLE TUESDAY AND WEDNESDAY AS ANOTHER STORM SYSTEM AFFECTS THE AREA. AT THIS TIME SEVERE WEATHER IS NOT EXPECTED WITH THIS ACTIVITY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) WISE
In the hours before
Local storm report, May 10, 11:34 AM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1134 AM CDT SAT MAY 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1132 AM HAIL MOUNT VERNON 37.10N 93.82W
05/10/2008 E0.25 INCH LAWRENCE MO LAW ENFORCEMENT
&&
HATCHLocal storm report, May 10, 11:43 AM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1143 AM CDT SAT MAY 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1139 AM HAIL BATTLEFIELD 37.12N 93.37W
05/10/2008 E0.25 INCH GREENE MO NWS EMPLOYEE
&&
HATCHLocal storm report, May 10, 11:47 AM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1147 AM CDT SAT MAY 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1142 AM HAIL STOTTS CITY 37.10N 93.95W
05/10/2008 E0.50 INCH LAWRENCE MO PUBLIC
&&
HATCHLocal storm report, May 10, 12:02 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1202 PM CDT SAT MAY 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1202 PM HAIL MILLER 37.21N 93.84W
05/10/2008 E0.25 INCH LAWRENCE MO PUBLIC
&&
HATCHThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 1:14 PM CDT | Severe Thunderstorm Warning | SGF | Bourbon | 25 min |
| May 10, 4:00 PM CDT | Wind Advisory | SGF | Bourbon, Cherokee, Crawford | 19 hr |
| May 10, 4:30 PM CDT | Severe Thunderstorm Warning | SGF | Bourbon, Cherokee, Crawford | 75 min |
| May 10, 5:14 PM CDT | Tornado Warning | SGF | Cherokee | 44 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.